A direct proof for lower semicontinuity of polyconvex functionals. (English) Zbl 0874.49015

The authors discuss the lower semicontinuity of the functional \(\int_\Omega f(x,u(x),Du(x))dx\), where \(\Omega\subset\mathbb{R}^n\) is open bounded and \(f:\Omega\times\mathbb{R}^N\times \mathbb{R}^{n\times N}\to[0,+\infty)\) is polyconvex in the last variable. The main result (under suitable assumptions on \(f(\cdot,\cdot,A)\) is the lower semicontinuity with respect to a sequence \((u_h)_{h\in\mathbb{N}}\) in \(W^{1,k}(\Omega;\mathbb{R}^N)\), \(k=\min\{n,N\}\), which \(L_1\)-converges to \(u\in W^{1,1}(\Omega;\mathbb{R}^N)\) and such that \(\sup_{h\in\mathbb{N}}\int_\Omega|{\mathcal M}(Du_h)|dx<+\infty\), where \(\mathcal M\) denotes the vector of the minors of gradient matrix. As a particular case, the authors prove the lower semicontinuity of the integral \(\int_\Omega g(\text{det} Du(x))dx\) in the case \(g:\Omega\to [0,+\infty)\) is convex and satisfies \(g(v)\geq a|v|-b\).
The authors observe that results on the same subject had already been proved by G. Dal Maso and C. Sbordone [Math. Z. 218, No. 4, 603-609 (1995; Zbl 0822.49010)]. The main advantage of the paper under review is a different approach which makes use of blow-up arguments instead of the theory of Cartesian currents and allows a direct and simpler proof.


49J45 Methods involving semicontinuity and convergence; relaxation
49Q20 Variational problems in a geometric measure-theoretic setting


Zbl 0822.49010
Full Text: DOI EuDML


[1] Acerbi E., Dal Maso G. New lower semicontinuity results for polyconvex integrals, preprint S.I.S.S.A. 52/M, 1993 · Zbl 0810.49014
[2] Ball J.M. Convexity conditions and existence theorems in nonlinear elasticity. Arch. Rational Mech. Anal. 63 (1977), 337–403 · Zbl 0368.73040
[3] Buttazzo, G. Semicontinuity, relaxation and integral representation in the calculus of variations, Pitman Research Notes in Maths. 207 (1989) · Zbl 0669.49005
[4] Dacorogna B., Marcellini P. Semicontinuité pour des intégrandes polyconvexes sans continuité des déterminants, C.R. Acad. Sci. Paris, 311 (1990), 393–39 · Zbl 0723.49007
[5] Dal Maso G., Sbordone C. Weak lower semicontinuity of polyconvex integrals: a borderline case, preprint S.I.S.S.A. 45/M, 1993 · Zbl 0822.49010
[6] Evans L.C., Gariepy R.F. Measure theory and fine, properties of functions, Studies in Advanced Maths., CRC Press 1992 · Zbl 0804.28001
[7] Fonseca I., Marcellini P. Relaxation of multiple integrals in subcritical Sobolev spaces, preprint (1994) · Zbl 0915.49011
[8] Fonseca I., Müller S. Quasiconvex integrands and lower semicontinuity inL 1 preprint Math. Inst. Bonn 191 (1991), to appear in SIAM J. Math. Anal.
[9] Gangbo W. On the weak lower semicontinuity of energies with polyconvex integrands, J. Math. Pures et Appl. 73 (1994), 455–469 · Zbl 0829.49011
[10] Giaquinta M., Modica G., Souĉek J. Cartesian currents, weak diffeomorphisms and nonlinear elasticity, Arch. Rational Mech. Anal. 106 (1989), 97–159 · Zbl 0677.73014
[11] Giaquinta M., Modica G., Souĉek J. Cartesian currents and variational problems for mappings into spheres, Ann. Scuola Norm. Sup. Pisa Cl. Sci. 16 (1989), 393–485 · Zbl 0713.49014
[12] Malý J. Weak lower semicontinuity of polyconvex intergrands, Proc. Royal Soc. Edin. 123A (1993), 681–691 · Zbl 0813.49017
[13] Malý J. Weak lower semicontinuity of polyconvex and quasiconvex integrals, preprint 1994 · Zbl 0862.49017
[14] Marcellini P. On the definition and lower semicantinuity of certain quasiconvex integrals, Ann. Inst. H. Poincaré (1986), 391–409 · Zbl 0609.49009
[15] Müller S. Weak continuity of determinants and nonlinear elasticity, C.R. Acad. Sci. Paris, 307 (1988), 501–506 · Zbl 0679.34051
[16] Ŝverák V. Regularity properties of deformations with finite energy, Arch. Radional Mech. Anal. 100 (1988), 105–127 · Zbl 0659.73038
[17] Ziemer W.P. Weakly differentiable functions, Graduate Texts in Maths. 120, Springer 1989
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.